Minnesota, 2001

Tornadoes and Hail in Minnesota, May 1, 2001

May 1, 2001 · NWS ARX · 17 events in 5 counties and zones

Storm spotters and law enforcement officials reported a tornado entered Mower County about 3 miles west of Austin. The storm proceeded northeast, before lifting about 4 miles north of Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters and law enforcement officials reported a tornado entered Mower County about 3 miles west of Austin. The storm proceeded northeast, before lifting about 4 miles north of Austin. The tornado hit numerous farms, outbuildings, power poles and crossed fields that were still bare of crops. Several hog farms were destroyed. Hardest hit were several homes in the small community of Andyville, just north of Austin, along Highway 218. Roofs were torn off and trees sheared off. Two smaller tornadoes also touched down briefly between Rose Creek and Elkton (Mower County) and near Stewartville (Olmsted County), but no damage was reported. Spotters across southeast Minnesota also reported hail ranging in size from dimes to golf balls and thunderstorm wind gusts of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 1, 1:35 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, May 1, 1:35 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT TUE MAY 1 2001

MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...THEN ON
RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST. TEMPERATURE
TRENDS ARE ALSO OF CONCERN.

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER SOUTHERN
MANITOBA...WITH COLD FRONT FROM EXTREME WESTERN MN DOWN INTO
NORTHEAST NEBRASKA.  TEMPERATURES AHEAD OF THE BOUNDARY WARMING
NICELY...WITH GOOD DROPS BEHIND.  DEWPOINTS ARE UP INTO THE MIDDLE
60S FROM WESTERN IA UP INTO SOUTH-CENTRAL MN. VISIBLE SATELLITE
IMAGERY SHOWING A LITTLE CUMULUS TRYING TO FIRE ON THE BOUNDARY...
WHICH SHOULD BE THE BEGINNINGS OF A LINE OF THUNDERSTORMS LATER THIS
AFTERNOON AS IT TAPS THIS MOISTURE.

STILL LEANING TOWARD THE ETA SOLUTION FOR THE BULK OF THE FORECAST...
ALTHOUGH AVN APPEARS TO BE MORE REASONABLE LATE...AND INTO THE
EARLY EXTENDED PERIOD.  IMPRESSIVE WAVE SEEN IN VAPOR IMAGERY OVER
SOUTHEAST SASKATCHEWAN EARLY THIS AFTERNOON...WITH NOSE OF UPPER
JET ENERGY PUNCHING ACROSS ND.  THE WAVE SPINS UP A DEEPENING TROUGH
OVER SOUTHERN CANADA TONIGHT...SENDING RIPPLES OF ENERGY ACROSS
MN AND FORECAST AREA.  THIS WILL HELP DRIVE THE FRONT ACROSS MN AND
INTO WI BY WEDNESDAY MORNING...BUT THE SOUTHERN END OF THE FRONT
WILL MOVE MUCH SLOWER...HANGING UP ACROSS IA.

LINE OF STORMS SHOULD FIRE ON BOUNDARY LATE THIS AFTERNOON...WITH
CAPES UP OVER 2000 J/KG.  GOOD SHEAR FOR ORGANIZED CONVECTION...AND
THERE IS THE POSSIBILITY FOR ROTATING STORMS WITH HELICITY NEAR OR
ABOVE 300 OVER FORECAST AREA.  HAVE MAINTAINED SEVERE WORDING IN
ZONES FOR THE EVENING HOURS...WITH HAIL AND DAMAGING WINDS THE
PRIMARY THREATS.  SLOWING NATURE OF FRONT AS IT LOSES ITS PUSH MAY
ALLOW RAIN TO LINGER INTO WEDNESDAY.  THINKING DENSITY OF COOL AIR
WITH RAIN MAY DRIVE THE BOUNDARY FARTHER SOUTH...BUT CAN'T
COMPLETELY RULE OUT THE ETA POSITION.  THUS HAVE MAINTAINEDa POPS.
WITH BOUNDARY HANGING OUT NEARBY INTO THURSDAY...AND ANOTHER WAVE
EJECTING INTO THE AREA...HAVE MAINTAINED RAIN CHANCES INTO THURSDAY
AND THURSDAY NIGHT AS WELL.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, May 1, 3:15 PM CST, 2 hours 15 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 PM CDT TUE MAY 1 2001

HAZARD - SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS. TORNADOES ALSO POSSIBLE.

TIMING - THUNDERSTORMS HAVE QUICKLY DEVELOPED OVER WESTERN AND
CENTRAL IOWA...ALONG A COLD FRONT WHICH RAN FROM CENTRAL MINNESOTA
INTO WESTERN IOWA. THE STORMS WILL MOVE INTO SOUTHEAST MINNESOTA AND
AND NORTHEAST IOWA BY 6 PM....AND WESTERN WISCONSIN TOWARD 7 PM.

LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND
SOUTHWEST INTO CENTRAL WISCONSIN. WITHIN THIS AREA...A MODERATE RISK
FOR SEVERE WEATHER IS EXPECTED ALONG AND WEST OF A ROCHESTER
MINNESOTA TO CHARLES CITY IOWA LINE.

DISCUSSION - A COLD FRONT...MOVING ACROSS THE UPPER MIDWEST THIS
EVENING...WILL CONTINUE TO TRIGGER A LINE OF SHOWERS AND
THUNDERSTORMS. ISOLATED SUPERCELLS WILL ALSO BE POSSIBLE. AMPLE
INSTABILITY AND A FAVORABLE WIND PROFILE SUPPORT LARGE HAIL
FORMATION...ALONG WITH THE CHANCE FOR DAMAGING WINDS. TORNADOES WILL
ALSO BE POSSIBLE.

SPOTTER INFORMATION - WIDESPREAD SP?OTTER ACTIVATION IS ANTICIPATED.

RIECK

The radar

The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
May 1, 5:30 PM CST
Where
Dodge County, Mantorville
Measured
52 kt (60 mph)
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
44.067, -92.750

Hail, Dodge

When
May 1, 5:50 PM CST
Where
Dodge County, West Concord
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.150, -92.900

Hail, Mower

When
May 1, 6:25 PM CST
Where
Mower County, Austin
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.667, -92.933

Tornado, Mower

When
May 1, 6:32 PM CST to 6:40 PM CST
Where
Mower County, 3 mi W of Austin
Rating
F1
Path length
5 mi
Path width
250 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
43.667, -93.000

Hail, Mower

When
May 1, 6:40 PM CST
Where
Mower County, Austin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -92.933

Thunderstorm Wind, Olmsted

When
May 1, 6:48 PM CST
Where
Olmsted County, Rochester
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.467

Hail, Olmsted

When
May 1, 6:48 PM CST
Where
Olmsted County, Rochester
Measured
1.75 in hail
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.467

Hail, Olmsted

When
May 1, 6:52 PM CST
Where
Olmsted County, 2 mi W of Rochester
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.033, -92.500

Tornado, Mower

When
May 1, 6:52 PM CST to 6:54 PM CST
Where
Mower County, 3 mi SW of Elkton
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
43.633, -92.767

Hail, Dodge

When
May 1, 7:00 PM CST
Where
Dodge County, Mantorville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.067, -92.750

Thunderstorm Wind, Olmsted

When
May 1, 7:06 PM CST
Where
Olmsted County, Eyota
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.983, -92.233

Tornado, Olmsted

When
May 1, 7:06 PM CST to 7:08 PM CST
Where
Olmsted County, 5 mi E of Stewartville
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.850, -92.383

Hail, Fillmore

When
May 1, 7:10 PM CST
Where
Fillmore County, 2 mi N of Hamilton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -92.450

Hail, Olmsted

When
May 1, 7:30 PM CST
Where
Olmsted County, Stewartville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.850, -92.483

Hail, Winona

When
May 1, 7:31 PM CST
Where
Winona County, 2 mi W of Lewiston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -91.917

Hail, Fillmore

When
May 1, 8:10 PM CST
Where
Fillmore County, 3 mi N of Fountain
Measured
1 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.800, -92.133

Hail, Winona

When
May 1, 8:15 PM CST
Where
Winona County, 5 mi S of St Charles
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
43.900, -92.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyThe tornado archive for Minnesota, 2001Warnings in Minnesota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242695, 5242940, 5242941, 5242952, 5242942, 5242943, 5242944, 5242945, 5242953, 5242946, 5242947, 5242955, 5242948, 5242954, 5242949, 5242950, 5242951.